Colorectal Cancer

  • 17 replies
  • 174 subscribers
  • 724 views

Hi

I had colorectal surgery 5 weeks ago and still in discomfort in the area the surgery was, the surgical team has said it takes a while for it all to settle. 

Although the tumour has all been removed I need chemo to 'mop up anything left behind - microscopic bits' 

I was told yesterday it will most likely be tablet form chemo but they have said about 6 months and I was not expecting it to be so long.

Has anyone had this and did you have sickness, diarrhoea etc.

I'm really worried financially as my employers are not paying me and I will not be able to manage alot of time off work.

Has anyone had this and still been able to work OK.

Big hugs to anyone going through this.

Thank you 

  • Hi  

    Welcome to the forum . 
    Did your team mention the name of the tablets ?

    https://www.cancerresearchuk.org/about-cancer/treatment/drugs/capecitabine#:~:text=Capecitabine%20is%20a%20type%20of%20chemotherapy%20called%20an%20anti%20metabolite,they%20can%20grow%20and%20multiply.

    This is quite a popular one around here and many people have managed to work and take treatment . 
    However that is an additional pressure so can I suggest you contact our support line . 0808 808 0000 

    They have a benefits team who can advise you on any financial support you may be entitled too . Always best to check .

    You don’t want to have unnecessary layers of pressure if there is some support out there .

    Take care ,

    Court 

    Community Champion Badge

    Helpline Number 0808 808 0000

  • Hi

    Sorry no they didn't 

    Thank-you 

  • Hi Caramel,

    I had surgery in October and it did take a while for everything to settle down, longer than I expected it to!

    I've also had to have chemo- I have had 7 cycles of Capox - last one starts next week - which has taken more than 6 months with delays (I was also surprised how long the treatment was going to be). My treatment is an infusion of oxaliplatin followed by 2 weeks of capacetine tablets. 

    The infusion causes varies side effects but I've had very little from the tablets. The first few cycles I had an increase in bowel movements but not diarrhoea and some cramping. Both sorted out by immodium and buscopan. I have some nausea the first 3/4 days of my cycle but I think that is from the infusion rather than the tablets.

    I work full time and the only time off I have taken is the infusion day as it is done in a chemo ward. I do work from home a few days a week and that does help with tiredness.

    As Court said call the support line to see how they can help you and let us know how your chemo goes

    Brenda xx

  • Hi  It’s often just capecitabine in tablet form that’s suggested over 6 months rather than Capox (which has oxaliplatin included in iv form) It’s generally pretty tolerable and you may feel happy to work whilst on it? If you type ‘capecitabine’ in the search box at the top of the screen then you may be able to see previous posts but ignore the Capox ones as oxaliplatin can cause a lot of extra side effects

    Take care

    Karen x

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm
  • Hi Karen

    Thank you so much for the information. 

    Caramel xxx

  • Hi Karen

    Thank you for the information.

    Caramel xxx

  • Hi Brenda

    Thank you for the information.

    Caramel xxx

  • Hi Caramel.

    I had surgery for rectal cancer in 2019, followed by 6 months of Capacetibine. I felt generally well on it. The only real issue I had was palmar plantar in my hands and feet which was very painful. I had a job at the time working on my feet all day, which meant I couldn't have worked. I was paid company sick pay and statutory sick pay. Once they came to an end I was able to claim ESA. Because I was having chemotherapy it qualified me for the support group which is a higher rate. If you contact the job centre they will be able to advise you of what is available.

    Hope all goes well for you.

    Kim

    Blackstuff
  • Hi Kim

    Thank you very much for replying.

    Caramel xxx

  • Hello! I’ve just come to the end of my journey. I had stage 3 diagnosed just before Christmas. My bowel resection was done at the start of February and yes I feel like it took about 12 weeks for it to settle. I would have an upset stomach or the opposite and couldn’t go. It was a bit all over the place. I also had to have mop up chemo as it went to lymph node, however mine was 4 rounds of IV and tablets.

    The Iv chemo is what would wipe me out for about 5 days. The tablets I would take for 2 weeks at a time then 1 week break, I didn’t have any issues with those other than the occasional upset tummy. So from my experience if I were just on the tablets I think work would have been fine to carry on. It was the IV that gave me all the side effects. My friends Dad was on tablets only and he was fine to carry on as normal. I hope that helps, wishing you all the best x